Bromocriptine Overdose: Experience Obtained from Spontaneous Reports to the Manufacturer

    loading  Checking for direct PDF access through Ovid

Abstract

Summary

Bromocriptine is a long acting dopamine agonist used in the treatment of hyperprolactinaemia and Parkinson's disease. This article reviews 74 cases of acute bromocriptine overdosage spontaneously reported to the manufacturer. Most cases (n = 62) involved accidental ingestion by children. Symptoms developed in 70% of all patients and predominantly included vomiting, somnolence and hypotension, which may be attributed to the drug's dopaminergic activity. The occurrence of vomiting appears to be beneficial in the overdose situation. Because the drug is adsorbed by activated charcoal, this should be administered routinely. Primary prevention would involve advising mothers to store the medication out of reach of inquisitive toddlers.

Related Topics

    loading  Loading Related Articles